Alabama, 2004

Damaging Wind in Alabama, July 7, 2004

July 7, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 7, 1:18 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 1:18 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED JUL 7 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
DURING MAINLY THE AFTERNOON AND EVENING HOURS THROUGH FRIDAY AS
THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF A FRONT JUST
NORTH OF ALABAMA.  DRIER WEATHER CAN BE EXPECTED THIS WEEKEND
AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE SOUTHEAST.
TEMPERATURES WILL REMAIN AROUND TO SLIGHTLY ABOVE NORMAL
THROUGH THE FORECAST PERIOD.

.SHORT TERM...(TONIGHT THROUGH SATURDAY) DETERMINING WHEN AND WHERE
RAIN WILL OCCUR IS THE MAIN SHORT TERM FORECAST CHALLENGE.

AT 2 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE OVER THE
FORECAST AREA...MOST NUMEROUS OVER NORTHWEST ALABAMA INTO NORTHERN
MISSISSIPPI JUST SOUTH OF A COLD FRONT.  WARM CONDITIONS PREVAILED
WITH TEMPERATURES MAINLY IN THE UPPER 80S AND LOWER 90S...EXCEPT 70S
IN AND NEAR LOCATIONS THAT WERE RECEIVING RAINFALL.

FOR THE SHORT TERM...WILL NOT MAKE MANY CHANGES AS ONGOING FORECAST
HANDLES THE WEATHER WELL.  HAVE NO PREFERENCE TOWARD ONE MODEL OR
ANOTHER...SO WILL USE A BLEND.

TONIGHT...PLAN ON KEEPING CHANCE OF RAIN EVERYWHERE.  THE HIGHEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND NORTH OF
INTERSTATE 20 WHERE LIFT WILL BE MAXIMIZED CLOSER TO THE FRONT.
ALTHOUGH MOST OF SHOWERS AND STORMS WILL DISSIPATE SHORTLY AFTER
SUNSET...A FEW THIS EVENING MAY BE STRONG WITH GUSTY WINDS AS THE
MAIN HAZARD THANKS TO DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE.
OTHERWISE...SKIES WILL BE PARTLY CLOUDY...AND LOW TEMPERATURES WILL
MAINLY BE IN LOWER 70S.

ON THURSDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO ONCE
AGAIN DEVELOP OVER THE AREA BY AFTERNOON.  THE FOCUS FOR SHOWERS
AND STORMS WILL SHIFT FARTHER SOUTH AS DRIER AIR IS FORECAST TO
MOVE INTO NORTH ALABAMA.  THEREFORE...WILL TIER RAIN CHANCES
HIGHER SOUTH AND LOWER NORTH.  NOT EXPECTING SEVERE STORMS AS
WINDS WILL BE WEAK.  HIGH TEMPERATURES WILL BE A LITTLE COOLER
MOST PLACES...AROUND 90 AS OPPOSED TO THE LOWER AND MID 90S AS
OF LATE.

FRIDAY INTO SATURDAY...RAIN CHANCES WILL DIMINISH AS WE HEAD INTO
THE WEEKEND AS WARMER AND DRIER MID LEVEL AIR INVADES THE AREA THANKS
TO HIGH PRESSURE BUILDING INTO THE REGION.  WILL KEEP LOW RAIN
CHANCES DURING THIS TIME FRAME FOR POSSIBLE AFTERNOON CONVECTION...
THOUGH MOST PLACES SHOULD BE DRY.  DAYTIME TEMPERATURES WILL WARM
UP INTO THE LOWER AND MID 90S.
&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) WARM AND DRY WEATHER IS
EXPECTED DURING THIS PART OF THE FORECAST UNDER THE CONTROL OF
HIGH PRESSURE.  CURRENT FORECAST DEPICTS THIS TREND AND WILL NOT
MAKE MANY CHANGES.
&&

.PRELIMINARY NUMBERS...

GADSDEN    69 89 69 90 68 / 40 30 20 30
ANNISTON   71 89 70 90 71 / 40 40 20 30
BIRMINGHAM 71 89 73 90 73 / 40 40 20 30
TUSCALOOSA 72 91 72 92 71 / 40 40 20 30
CALERA     72 89 72 91 71 / 40 40 20 30
AUBURN     72 88 72 91 72 / 30 50 30 30
MONTGOMERY 74 91 72 93 73 / 30 50 30 30
TROY       72 90 71 92 70 / 30 50 30 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Jul 7, 12:09 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUL 7 2004

ALZ011>015-017>050-081800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
109 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE INTO THE AREA THROUGH THE AFTERNOON AND EVENING.  A
FEW OF THESE STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE WIND
GUSTS UP TO 40 MPH OR LOCALLY HEAVY RAINFALL.

THE STORMS SHOULD START TO DIMINISH IN INTENSITY AND COVERAGE BY
9 PM.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO ORGANIZED OR WIDESPREAD AREAS OF SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 2:25 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED JUL 7 2004

ALZ011-012-072100-
LAMAR-MARION-
325 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING LIKELY FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 6 MILES SOUTHWEST OF BEXAR TO 37 MILES
WEST OF MILLPORT...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BEXAR...DETROIT...WESTON...VERNON...MOLLOY...MILLPORT...MANSFIELD AND
HACKLEBURG THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

AN ADDITIONAL THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 7, 3:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT WED JUL 7 2004

ALZ013-072130-
FAYETTE-
400 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 430
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF GLEN ALLEN TO 21 MILES
SOUTHWEST OF BELK...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WAYSIDE...MOUNT VERNON...GLEN ALLEN...BELK...FAYETTE AND STUDDARDS
CROSSROADS THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The radar

The Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
July 7, 4:05 PM CST to 4:15 PM CST
Where
Walker County, Good Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.667, -87.217

Several trees were blown down on Tutweiler Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416989.